Ann Pharmacol Pharm | Volume 5, Issue 2 | Review Article | Open Access
Lismaury Galiano1, Nicholas Hingle1, Keith Kurlin1, Veronique Michaud1,2,3, Pamela Dow4 and Jacques Turgeon1,2,3,4*
1Department of Pharmacy, University of Florida, USA
2Department of Pharmacy, University of Montreal, Canada
3Department of Pharmacy, Research Center of the University of Montreal Hospital Center, Canada
4Department of Pharmacy, Tabula Rasa Health Care, USA
*Correspondance to: Jacques TurgeonFulltext PDF
Long QT Syndrome (LQTS) is a serious cardiac disorder that can derive from both congenital and drug-induced circumstances. Several mechanisms have been proposed to explain drug-induced LQTS, though the blocking of hERG channels (IKr) by drugs on ventricular cardiomyocytes remains the most prevalent. The blocking of this potassium channel prevents the timely repolarization of cardiomyocytes, instead allowing for a prolonged action potential. This translates clinically on the surface ECG to a prolongation of the QT interval. Such an interruption in the normal electrophysiology of the heart can lead to proarrhythmic events, polymorphic ventricular tachycardia (Torsade de pointes; TdP), and sudden death. The aim of this review is to present an understanding of the normal electrophysiology of the cardiac ventricular myocyte, to outline properties of hERG channels, to describe the role of hERG block in the etiology of drug-induced LQTS, and offer a special and novel look at the role of drug metabolism and transport in the human heart for drugs with hERG blocking properties. Some examples of previously and currently used medications-terfenadine, pimozide, risperidone, and rosuvastatin-are described with higher likelihood of blocking the hERG channel under conditions of cardiac CYP450 inhibition or decreased cardiac drug transport. Considering the depth of knowledge about cardiac electrophysiology, drug disposition, genetics, and new biodevices, drug-induced LQTS is reasonably preventable. Predisposing conditions should be identified by alerted pharmacists, and the use of certain medication regimens need to be addressed to ensure patient safety.
Cardiac electrophysiology; Potassium channels; Drug-drug interactions; Long QT syndrome; Cytochrome P450; hERG
Galiano L, Hingle N, Kurlin K, Michaud V, Dow P, Turgeon J. Mechanisms and Clinical Relevance of Drug-Induced Long QT Syndrome: Block of hERG, Drug Metabolism and Drug Transport in the Human Heart. Ann Pharmacol Pharm. 2020;5(2):1176.